Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 159, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2018, 6:42 PM CDT for 6 counties in Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 6:42 PM CDT (23:42 UTC)
- Expired
- May 29, 2018, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:45 PM CDT | HAIL 2 | 1 W Greensburg, KS | CORRECTS PREVIOUS HAIL REPORT FROM 1 W GREENSBURG. 2 INCH HAIL PUBLIC REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:19 PM CDT | Tornado Watch | SPC | 8 hr |
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
428
WUUS53 KDDC 292342
SVRDDC
KSC007-025-033-047-097-151-300030-
/O.NEW.KDDC.SV.W.0159.180529T2342Z-180530T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT TUE MAY 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kiowa County in south central Kansas...
Northwestern Barber County in south central Kansas...
Comanche County in south central Kansas...
Southeastern Edwards County in south central Kansas...
Pratt County in south central Kansas...
Northeastern Clark County in southwestern Kansas...
* Until 730 PM CDT
* At 641 PM CDT, a severe thunderstorm was located 7 miles south of
Greensburg, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pratt, Ashland, Coldwater, Greensburg, Haviland, Protection, Iuka,
Preston, Cullison, Coats, Sitka, Sun City, Wilmore, Wellsford,
Croft, Lake Coldwater, Belvidere and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3720 9980 3747 9959 3747 9956 3750 9956
3773 9928 3782 9846 3700 9912
TIME...MOT...LOC 2341Z 271DEG 27KT 3750 9924
HAIL...2.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
103
WWUS53 KDDC 300021
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
721 PM CDT TUE MAY 29 2018
KSC047-300030-
/O.CAN.KDDC.SV.W.0159.000000T0000Z-180530T0030Z/
Edwards KS-
721 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDWARDS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3714 9959 3739 9931 3745 9927 3751 9919
3776 9899 3782 9846 3700 9912
TIME...MOT...LOC 0020Z 245DEG 34KT 3774 9891 3702 9910
$$
KSC007-025-033-097-151-300030-
/O.CON.KDDC.SV.W.0159.000000T0000Z-180530T0030Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-Clark KS-
721 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...COMANCHE...PRATT AND
EAST CENTRAL CLARK COUNTIES...
At 720 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Byers to 8 miles southwest of
Aetna, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pratt, Coldwater, Haviland, Protection, Iuka, Preston, Cullison,
Coats, Sun City, Wilmore, Wellsford, Croft, Lake Coldwater, Belvidere
and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3714 9959 3739 9931 3745 9927 3751 9919
3776 9899 3782 9846 3700 9912
TIME...MOT...LOC 0020Z 245DEG 34KT 3774 9891 3702 9910
HAIL...1.50IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:35 PM CDT, 7 minutes earlier.
Area forecast discussion, May 29, 6:35 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 635 PM CDT Tue May 29 2018 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 111 PM CDT Tue May 29 2018 12Z meso models are not doing well with the convection earlier this morning. The only model that seems to be trending towards a more correct solution is recent versions of the HRRR. As such, confidence in this forecast is medium at best. Vis satellite shows a boundary across SE portions of the forecast area. This boundary may have retreated back north all the way to KDDC as we have SE winds now. Therefore, feel the best chance of severe is Dodge City and points E and SE. Upscale growth should occur fairly rapidly with this boundary. Main threats will be marginal severe wind and hail. Any tornado potential would be located across the far SE, if that. Again, confidence is lower this forecast... we will have to see how this evolves. Heavy rain of 1-3" could be possible as well, particularly towards Barber county. .LONG TERM...(Wednesday night through Tuesday) Issued at 111 PM CDT Tue May 29 2018 There is a slight chance of storms mainly across the southern zones tomorrow. Depending how short term convection evolves will also determine what happens tomorrow. Confidence is low. Beyond Wednesday, a dry and warm weather pattern is indicated by the EC. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue May 29 2018 Scattered convection near HYS and east of DDC next few hours. Thunderstorms expected to clear SW KS by 09z Wed. Additional activity in SE Colorado may approach GCK overnight. Consensus of short term models suggests IFR stratus will impact HYS and GCK by 12z Wed. Winds mainly light and variable outside of convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 63 92 / 50 0 20 0 GCK 59 88 61 92 / 10 0 20 10 EHA 60 88 60 95 / 10 10 40 0 LBL 61 89 63 94 / 10 0 30 0 HYS 59 88 63 91 / 70 0 10 10 P28 64 90 67 94 / 80 0 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, May 29, 3:31 AM CDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 331 AM CDT Tue May 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-301030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 331 AM CDT Tue May 29 2018 /231 AM MDT Tue May 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon through early tonight. Tennis ball size hail or larger along with wind gusts of 60 to 70 mph and periods of very heavy rainfall will be possible from these storms late today and early this evening. An isolated tornado or two will also be possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms may be possible near the Oklahoma border Wednesday evening. Main hazards Wednesday night will be heavy rainfall, hail up to golf balls, and wind gusts up to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm along and east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 29, 6:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL KINGSDOWN 37.52N 99.76W
05/29/2018 E2.75 INCH FORD KS LAW ENFORCEMENT
BASEBALL SIZE HAIL.
0600 PM HAIL FORD 37.64N 99.75W
05/29/2018 E2.75 INCH FORD KS LAW ENFORCEMENT
BASEBALL SIZE HAIL.
&&Local storm report, May 29, 6:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 3 N ENSIGN 37.70N 100.23W
05/29/2018 GRAY KS NWS EMPLOYEE
TORNADO ON GROUND SEEN FROM OFFICE.
&&
RMLLocal storm report, May 29, 6:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL BUCKLIN 37.55N 99.63W
05/29/2018 E2.00 INCH FORD KS PUBLIC
2 INCH HAIL.
&&
RMLLocal storm report, May 29, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 S CENTERVIEW 37.79N 99.27W
05/29/2018 E1.00 INCH EDWARDS KS PUBLIC
QUARTER SIZE HAIL.
&&
RMLLocal storm report, May 29, 6:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 ENE MINNEOLA 37.47N 99.96W
05/29/2018 E1.50 INCH CLARK KS PUBLIC
PING PONG SIZE BY PUBLIC ON ROAD VIA SOCIAL
MEDIA.
0615 PM HAIL 3 ENE MINNEOLA 37.46N 99.96W
05/29/2018 E2.00 INCH CLARK KS PUBLIC
2 INCH HAIL BY PUBLIC ON ROAD.
&&Local storm report, May 29, 6:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 W GREENSBURG 37.61N 99.30W
05/29/2018 E2.00 INCH KIOWA KS PUBLIC
2 INCH HAIL PUBLIC REPORT.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 55 min |
| May 28, 7:11 PM CDT | Tornado Warning | DDC | Lane | 10 min |
| May 28, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 46 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stevens | 52 min |
| May 28, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more | 54 min |
| May 28, 7:56 PM CDT | Areal Flood Warning | DDC | Lane, Scott | 3 hr |
| May 28, 8:03 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 12 min |
| May 28, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Seward, Stevens | 53 min |
| May 28, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| May 28, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush, Trego | 29 min |
| May 28, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 67 min |
| May 28, 8:50 PM CDT | River Flood Warning | DDC | Ellis, Trego | 28 hr |
| May 28, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Pawnee, Rush, Trego | 55 min |
| May 28, 9:22 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 6 hr |
| May 28, 9:25 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 35 min |
| May 28, 9:41 PM CDT | Special Weather Statement | DDC | Seward | 34 min |
| May 28, 10:01 PM CDT | Special Weather Statement | DDC | Clark, Meade | 29 min |
| May 28, 10:12 PM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| May 28, 10:15 PM CDT | Special Weather Statement | DDC | Seward | 45 min |
| May 28, 10:40 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 29, 4:21 AM CDT | River Flood Warning | DDC | Trego | 15 hr |
| May 29, 3:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 29, 3:37 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 47 min |
| May 29, 4:02 PM CDT | Special Weather Statement | DDC | Clark | 58 min |
| May 29, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 29, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman, Ness | 47 min |
| May 29, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 54 min |
| May 29, 4:43 PM CDT | Tornado Warning | DDC | Ford, Gray | 21 min |
| May 29, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 54 min |
| May 29, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 51 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 43 min |
| May 29, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 48 min |
| May 29, 5:20 PM CDT | Special Weather Statement | DDC | Trego | 55 min |
| May 29, 5:32 PM CDT | Tornado Warning | DDC | Ford | 16 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 32 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| May 29, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 43 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 46 min |
| May 29, 6:00 PM CDT | Special Weather Statement | DDC | Pawnee | 60 min |
| May 29, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 55 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 48 min |
| May 29, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 64 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.